VED V. GOSSAIN, M.D.; EMILE E. WERK, M.D.
This content is PDF only. Please click on the PDF icon to access.
To the editor: The report of Katz, Eckert, and Gebott in the ANNALS OF INTERNAL MEDICINE [76:85-90, 1972] calls attention to self-administration of diuretics as a cause for hypokalemia. We have recently observed a patient with hypokalemia who was disposing of her food in plastic bags and probably taking laxatives intermittently.
A 30-year-old white woman, a physician's assistant, was referred because of repeated episodes of hypokalemia associated with muscle cramps and marked weakness through at least 2 years. During this time she was admitted several times to a local hospital, where she was found to have hypokalemia with metabolic alkalosis
GOSSAIN VV, WERK EE. Surreptitious Laxation and Hypokalemia. Ann Intern Med. 1972;76:671. doi: https://doi.org/10.7326/0003-4819-76-4-671_1
Download citation file:
Published: Ann Intern Med. 1972;76(4):671.
Copyright © 2020 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use